Hail, Lewis
- When
- May 27, 3:42 PM EST to 3:44 PM EST
- Where
- Lewis County, 1.48 mi NNE of Nashtown
- Measured
- 0.88 in hail
- Reported by
- Trained Spotter
- Coordinates
- 38.540, -83.520
Good instabilities combined with a weak frontal boundary to produce scattered thunderstorms during the afternoon and early evening hours.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ILN wrote it up.
Good instabilities combined with a weak frontal boundary to produce scattered thunderstorms during the afternoon and early evening hours.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wilmington, OH wrote its last area forecast discussion before the first event at May 27, 1:05 PM EST, 2 hours 37 minutes earlier.
Area Forecast Discussion National Weather Service Wilmington OH 205 PM EDT Sat May 27 2017 .SYNOPSIS... With warm and moist air over the Ohio Valley, there will be occasional chances for showers and thunderstorms through the weekend. After a cold front moves through the region Sunday night, drier conditions are expected for Monday. && .NEAR TERM /THROUGH TONIGHT/... A fair amount of sc has developed across the area this morning, especially along and south of a weak boundary that is laid out across our area. These clouds should begin to mix out/lift into more of a cu field as we progress through this afternoon and begin to destabilize. Good instabilities are progged to develop through this afternoon with ML Capes forecast up into the 2000-3000 J/KG range by mid to late afternoon. Forecast soundings continue to show some capping along and north of the boundary, but across our south it does appear that at least some scattered thunderstorms development will be possible. This may be aided somewhat by a very weak wave that is forecast to push east along the boundary through mid to late afternoon. Wind fields are not all that impressive though with both the 0-3 km and 0-6 km shear values somewhat marginal for organized storms. However, given the degree of instability, some strong to severe storms will be possible with any development later this afternoon into early evening with the main threat being large hail and damaging winds. With mid and upper level flow parallel to the boundary, some training storms may also be possible if things do get going. This combined with PWs forecast to push up into the 1.5 to possibly 2.0 inch range, would support a locally heavy rain/flash flood threat. && .SHORT TERM /SUNDAY/... After any storms along the boundary have dissipated or moved SE of the ILN CWA this evening, another break in the action is expected. From here, attention will turn to the severe (potentially very severe) convection occurring well upstream across Missouri and southern Illinois. This activity is not even expected to reach the lower Ohio Valley until late evening, and thus, any impacts on the ILN CWA will be well into the overnight hours. 00Z runs across the suite of models have been fairly consistent in depicting this activity propagating into the instability / greater theta-e air mass, roughly along an ESE trajectory. The ILN CWA will be on the northern fringe of this, still in a favorable area for convection to develop ahead of a mid-level shortwave, but removed from the best thermodynamic environment at a sub-optimal time of day. A severe threat will exist -- mainly a damaging wind threat -- but should not be as significant as areas further south and west. The main focus here will be in the overnight / early Sunday morning hours. Once the morning activity has passed east, another break is expected through the first half of Sunday. Additional storms associated with the cold front will be discussed in the Long Term AFD section below. With less certainty in the pattern, will not allow a completely dry forecast for this time period, as there should still be some isentropic ascent with continued warm advection aloft. The temperature forecast through the first three periods of the forecast is one that is largely dependent on convection and clouds, so perhaps it would be better read as a mid-point of the expectations -- get some clearing and it will be too low, get some convection and it will be too high. There will be a general SW-to-NE gradient in temperatures across the ILN CWA through the period, and depending on the position of the surface boundaries, a tighter gradient may exist than what is currently in the forecast. && .LONG TERM /SUNDAY NIGHT THROUGH FRIDAY/... A cold front will move east through the region Sunday night. Scattered showers and thunderstorms are expected along and ahead of the front. A few strong to severe storms will be possible late Sunday afternoon into the evening hours with damaging winds and large hail the primary severe weather threats. Precipitation should exit east of the eastern CWFA after midnight, with clearing expected behind the front. The first half of the week will feature a large closed upper level low which is forecast to rotate slowly east across Ontario. Embedded disturbances rotating around the low, along with weak sfc trof axes, will bring a low chance threat of a few showers from time to time, mainly during the peak heating of the day. Otherwise, partly cloudy conditions with seasonable temperatures in the 70s are expected. As the upper level low finally rotates farther east by the end of the work week, we should finally see a distinct dry period as surface high pressure settles over the Ohio Valley. Again, temperatures will be near seasonal normals. && .AVIATION /18Z SATURDAY THROUGH THURSDAY/... We have started to see some spotty shower and thunderstorm development along and south of a stalled out boundary situated west to east across central portions of our area this afternoon. As we continue to destabilize through this afternoon, expect to see the activity become more widespread and will cover the threat with a VCTS at the southern TAF sites. This activity will be diurnally enhanced so expect a downward trend as we head into this evening. Most of the models are keeping the bulk of the main MCS later tonight off to our southwest but the NAM and a few of the higher res models are showing some additional development farther north into our area later tonight into early Sunday. Will therefore allow for some prevailing -shra and a VCTS at all the TAF sites to account for this possibility. There are still a few linger MVFR cigs around at the moment but these should continue to lift into VFR for this afternoon. Expect VFR cigs then into this evening before dropping back into MVFR later tonight into Sunday morning as pcpn moves back in. OUTLOOK...Intermittent chances of thunderstorms along with MVFR ceilings will be possible through Monday morning. && .ILN WATCHES/WARNINGS/ADVISORIES... OH...None. KY...None. IN...None. && SYNOPSIS...Hatzos NEAR TERM...JGL SHORT TERM...Hatzos LONG TERM...Hickman AVIATION...JGL
Hazardous Weather Outlook National Weather Service Wilmington OH 429 PM EDT Sat May 27 2017 INZ050-058-059-066-OHZ026-034-035-042>046-051>056-060>065-070>074- 080-082-282030- Wayne-Fayette IN-Union IN-Franklin IN-Hardin-Mercer-Auglaize-Darke- Shelby-Logan-Union OH-Delaware-Miami-Champaign-Clark-Madison- Franklin OH-Licking-Preble-Montgomery-Greene-Fayette OH-Pickaway- Fairfield-Butler-Warren-Clinton-Ross-Hocking-Highland-Pike- 429 PM EDT Sat May 27 2017 This Hazardous Weather Outlook is for East Central Indiana, Southeast Indiana, Central Ohio, Southwest Ohio and West Central Ohio. .DAY ONE...Tonight. Hazardous weather is not expected at this time. .DAYS TWO THROUGH SEVEN...Sunday through Friday. Thunderstorms will be possible across the area early Sunday morning. Some of these storms may be severe, with a primary threat of damaging winds. Scattered showers and thunderstorms are expected Sunday afternoon and evening ahead of an advancing cold front. A few strong to severe storms will be possible with damaging winds and large hail being the primary severe weather threats. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed at times this weekend. INZ073>075-080-KYZ089>100-OHZ077>079-081-088-282030- Ripley-Dearborn-Ohio-Switzerland-Carroll-Gallatin-Boone-Kenton- Campbell-Owen-Grant-Pendleton-Bracken-Robertson-Mason-Lewis-Hamilton- Clermont-Brown-Adams-Scioto- 429 PM EDT Sat May 27 2017 This Hazardous Weather Outlook is for Southeast Indiana, Northeast Kentucky, Northern Kentucky and Southwest Ohio. .DAY ONE...Tonight. Scattered showers and thunderstorms are expected through this evening. A few storms will be capable of producing large hail and damaging winds. The storms will produce heavy rainfall at times with localized flash flooding possible. .DAYS TWO THROUGH SEVEN...Sunday through Friday. Thunderstorms will be possible across the area early Sunday morning. Some of these storms may be severe, with a primary threat of damaging winds. Scattered showers and thunderstorms are expected Sunday afternoon and evening ahead of an advancing cold front. A few strong to severe storms will be possible with damaging winds and large hail being the primary severe weather threats. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report severe weather to the National Weather Service.
Special Weather Statement
National Weather Service Wilmington OH
223 PM EDT SAT MAY 27 2017
OHZ064-073-271900-
Ross OH-Pickaway OH-
223 PM EDT SAT MAY 27 2017
...A STRONG THUNDERSTORM WILL AFFECT SOUTHWESTERN PICKAWAY AND NORTH
CENTRAL ROSS COUNTIES UNTIL 300 PM EDT...
At 223 PM EDT, radar indicated a strong thunderstorm 7 miles south of
Williamsport, moving east at 25 mph.
STORM HAZARDS INCLUDE...
Winds to 30 mph...
Pea size hail...
Locations impacted include...
Chillicothe, Kingston, Clarksburg, Austin, Pickaway County Airport
and Andersonville.
To report hazardous weather conditions, go to our website at
weather.gov/iln and submit your report via social media, when you can
do so safely.
LAT...LON 3944 8325 3954 8318 3952 8295 3949 8289
3935 8290 3933 8296
TIME...MOT...LOC 1823Z 281DEG 20KT 3948 8314
HainesSpecial Weather Statement
National Weather Service Wilmington OH
353 PM EDT SAT MAY 27 2017
OHZ081-088-272030-
Scioto OH-Adams OH-
353 PM EDT SAT MAY 27 2017
...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN ADAMS AND WEST
CENTRAL SCIOTO COUNTIES UNTIL 430 PM EDT...
At 353 PM EDT, radar indicated a strong thunderstorm near West Union,
moving east at 25 mph.
STORM HAZARDS INCLUDE...
Winds to 30 mph...
Pea size hail...
Locations impacted include...
Blue Creek, State Route 348 at State Route 125, Wamsley, Cedar Mills
and Dunkinsville.
To report hazardous weather conditions, go to our website at
weather.gov/iln and submit your report via social media, when you can
do so safely.
LAT...LON 3874 8353 3886 8349 3885 8322 3882 8319
3867 8320 3864 8324
TIME...MOT...LOC 1953Z 283DEG 22KT 3880 8343
HainesSpecial Weather Statement
National Weather Service Wilmington OH
426 PM EDT SAT MAY 27 2017
KYZ099-100-272100-
Mason KY-Lewis KY-
426 PM EDT SAT MAY 27 2017
...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN MASON AND
SOUTHWESTERN LEWIS COUNTIES UNTIL 500 PM EDT...
At 426 PM EDT, radar indicated a strong thunderstorm over Tollesboro,
moving east at 20 mph.
STORM HAZARDS INCLUDE...
Winds to 40 mph...
Pea size hail...
Frequent cloud-to-ground lightning...
Very heavy rain...
Locations impacted include...
Vanceburg, Tollesboro, Charters, Petersville, Stricklett, Glen
Springs, Harris, Herron Hill, Kinniconick, Rectorville, Epworth and
Ribolt.
Do not stay in the open or seek shelter under trees when lightning
threatens. Move indoors when a thunderstorm approaches.
Water will pond on roads and may quickly fill roadside ditches and
small streams.
To report hazardous weather conditions, go to our website at
weather.gov/iln and submit your report via social media, when you can
do so safely.
LAT...LON 3837 8339 3840 8341 3838 8345 3840 8348
3840 8350 3841 8351 3841 8353 3842 8353
3843 8358 3848 8359 3851 8361 3851 8363
3852 8363 3851 8370 3863 8367 3862 8332
3860 8330 3861 8327 3835 8333
TIME...MOT...LOC 2026Z 280DEG 17KT 3854 8360
ConiglioThe Cincinnati radar (KILN), 101 km away, was scanning. The volume nearest the first event began at 20:41 UTC.
2 hail, 1 flash flood. Local standard time, as filed.
Four to five feet of water was rushing across Briery Creek Road, stranding two people who had to be rescued.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kentucky in 2017Every state in 2017This day in weather historyWarnings in Kentucky, May 2017
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 692710, 692709, 692708.